Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Northern Indiana

February 28, 2017Williams County, Ohio; Hillsdale County, Michigan; DeKalb County, Steuben County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Feb 28, 2017, 6:45 PM EST for Williams County, Ohio; Hillsdale County, Michigan; DeKalb County, Steuben County, Indiana. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 6:45 PM EST (23:45 UTC)
Expired
Feb 28, 2017, 7:15 PM EST
In force
30 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties DeKalb County, IN, Steuben County, IN, Hillsdale County, MI, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 78 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 6:48 PM ESTHAIL 1Pleasant Lake, IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WUUS53 KIWX 282345
SVRIWX
INC033-151-MIC059-OHC171-010015-
/O.NEW.KIWX.SV.W.0009.170228T2345Z-170301T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
645 PM EST TUE FEB 28 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Eastern Steuben County in northeastern Indiana...
  Northern De Kalb County in northeastern Indiana...
  Southern Hillsdale County in southeastern Michigan...
  Northwestern Williams County in northwestern Ohio...

* Until 715 PM EST

* At 644 PM EST, a severe thunderstorm was located near Waterloo, or
  9 miles north of Auburn, moving northeast at 70 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Auburn, Angola, Montpelier, Waterloo, Fremont, Hamilton, Pioneer,
  Reading, Edon, Columbia, Ray, Cambria, Ashley, Ransom, Waldron,
  Hudson, Camden, Montgomery, Clear Lake and Bear Lake.

This includes the following highways...
 INTERSTATE 69 IN INDIANA between MILE MARKERs 329 and 347.
 INTERSTATE 80 IN INDIANA between MILE MARKERs 148 and 156.
 INTERSTATE 80 IN OHIO between MILE MARKERs 0 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4190 8473 4172 8436 4135 8508 4147 8519
      4150 8519 4176 8489 4176 8483 4182 8482
TIME...MOT...LOC 2344Z 233DEG 67KT 4150 8503 

HAIL...1.00IN
WIND...60MPH
 
$$

MARSILI
2 follow-up statements
257 
WWUS53 KIWX 010000
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
700 PM EST TUE FEB 28 2017

INC033-010010-
/O.CAN.KIWX.SV.W.0009.000000T0000Z-170301T0015Z/
De Kalb IN-
700 PM EST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DE KALB COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4188 8469 4187 8467 4174 8439 4156 8481
      4160 8488 4167 8498 4174 8487 4176 8483
      4180 8477
TIME...MOT...LOC 0000Z 227DEG 53KT 4166 8480 

$$

INC151-MIC059-OHC171-010015-
/O.CON.KIWX.SV.W.0009.000000T0000Z-170301T0015Z/
Steuben IN-Hillsdale MI-Williams OH-
700 PM EST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EST
FOR NORTHEASTERN STEUBEN...SOUTHERN HILLSDALE AND NORTHWESTERN
WILLIAMS COUNTIES...

At 700 PM EST, a severe thunderstorm was located 7 miles north of
Edon, or 10 miles east of Angola, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pioneer, Columbia, Cambria, Ransom, Waldron, Camden, Montgomery,
Clear Lake, Bear Lake, York, Alvarado, Bridgewater Center, Lake
Wilson, Frontier, Nettle Lake, Lake Seneca, Betzer, Berlien and Metz.

This includes the following highways...
 INTERSTATE 80 IN INDIANA between MILE MARKERs 149 and 156.
 INTERSTATE 80 IN OHIO between MILE MARKERs 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4188 8469 4187 8467 4174 8439 4156 8481
      4160 8488 4167 8498 4174 8487 4176 8483
      4180 8477
TIME...MOT...LOC 0000Z 227DEG 53KT 4166 8480 

HAIL...1.00IN
WIND...60MPH
 
$$

MARSILI
638 
WWUS53 KIWX 010013
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
713 PM EST TUE FEB 28 2017

INC151-MIC059-OHC171-010023-
/O.EXP.KIWX.SV.W.0009.000000T0000Z-170301T0015Z/
Steuben IN-Hillsdale MI-Williams OH-
713 PM EST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEUBEN...
SOUTHERN HILLSDALE AND NORTHWESTERN WILLIAMS COUNTIES WILL EXPIRE AT
715 PM EST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4188 8469 4187 8467 4174 8439 4156 8481
      4160 8488 4167 8498 4174 8487 4176 8483
      4180 8477
TIME...MOT...LOC 0013Z 233DEG 67KT 4180 8456 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 6:10 PM EST, 35 minutes earlier.

Area forecast discussion, Feb 28, 6:10 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
610 PM EST Tue Feb 28 2017

.SYNOPSIS...
Issued at 602 PM EST Tue Feb 28 2017

Showers and thunderstorms will develop late this afternoon and
become more numerous tonight. Strong to severe thunderstorms are
likely tonight as a strong cold front approaches. Temperatures
will warm into the lower to middle 60s this evening and then turn
colder Wednesday behind the front with chances for snow showers
lingering into Friday.

&&

.SHORT TERM...(Tonight and Wednesday)
Issued at 252 PM EST Tue Feb 28 2017

Double barrel sfc cyclone through the plains will consolidate invof
of primary sfc reflection deepening currently across central IA.
Strong sw trough in the process of ejecting out of AZ attm with
upper jet streak kicking out into the TX panhandle with standing mtn
wave clouds noted in se AZ. Downstream warm sector deepening rapidly
and no doubt aided by thinning high clouds/strong low level warm
advection back west across MO/wrn IL/se IA. Given upticking theta-e
reservoir here and escalating mass flux on nose of LLJ through I-80
in central IL...expect convection will initiate here twd 21Z and
rapidly track ne...expand east along warm advection wing through
wrn/nrn zones with a risk of large hail.

Primary potential severe event expected to unfold overnight as
potent cyclone shifts ne into wrn lower MI by midnight. Expect
multiple storm clusters will develop within moisture rich and
unstable theta-e ridge across the area. Breath of background
synoptic based flow certainly warrants higher bound severe probs esp
with swd extent with wind damage the greatest threat. However QLCS
tornado processes bear watching particularly south of the US24
corridor either side of midnight as 0-1KM shear goes off chart.
Composite outflow should push much if not all precip out of the area
by daybreak although concede a small risk of shra still possible Wed
am with actual fropa.

&&

.LONG TERM...(Wednesday night through Monday)
Issued at 252 PM EST Tue Feb 28 2017

Attention this period begins with secondary clipper digging through
the srn lakes late Thu. Fairly pronounced low level warm advection
wing ahead of this system suggests sct shsn by aftn through evening
and some minimal snow accums far nw Thu evening.

Otherwise flow aloft flattens quickly through the weekend as temps
snap back to above normal as strong warm advection overspreads the
area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon
as yet another vigorous cyclone develops west through the nrn plains
with rain chcs increasing along swd trailing cold front Mon-Mon
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 602 PM EST Tue Feb 28 2017

Several mid and upper level speed maxima continue to eject along
the base of the trof and along the cold front over il/ia/wi.
Convection will persist in the warm sector ahead of the front
extending from cemtral il into SW Lower MI through 04Z.

Focus then turns to the cold front as the mid level and upper
level trof begin to phase with a well organized squall line to
affect much of the forecast area through 07/09Z. Expect that there
will be LLWS as the front sweeps through.

Widespread IFR and LIFR conditions to prevail through the period.

(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1229 PM EST Tue Feb 28 2017

Gulf moisture surging nne into the Midwest this aftn was resulting
in lowering ceilings and vsbys in stratus/-dz/-ra/br. IFR
conditions should persist into early this eve before nrn IN gets
more firmly entrenched in the warm sector later this eve when
conditions should improve to vfr. However, a couple rounds of
TSRA also expected this eve and overnight with hail and strong
gusty winds. Ceilings should lower behind the front Wed,
especially at SBN as winds veer to nwly.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 5 AM EST Wednesday for LMZ043-046.

&&

SYNOPSIS...Lewis
SHORT TERM...T
LONG TERM...T
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 3 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
344 PM EST Tue Feb 28 2017

INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Late this afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms may be severe with a threat for large
hail early this evening and damaging winds overnight. Locally heavy
rainfall may lead to minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-012>018-020-022>027-032>034-011000-
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-
344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms will be severe with a threat for large
hail early this evening and damaging winds overnight, especially
along and south of Route 30. Locally heavy rainfall may lead to
minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-011000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more numerous
this evening. Some of the storms this evening may produce storm
force wind gusts and large hail.

Conditions will be hazardous to small craft tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions hazardous to small craft are expected Wednesday into
Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Feb 28, 6:13 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
613 PM EST TUE FEB 28 2017

INZ008-009-016>018-024-025-010000-
Wabash-Noble-Whitley-Huntington-Kosciusko-Allen-De Kalb-
613 PM EST TUE FEB 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ALLEN...
NORTHEASTERN WABASH...SOUTHEASTERN NOBLE...WHITLEY...SOUTHWESTERN DE
KALB...NORTHERN HUNTINGTON AND SOUTHEASTERN KOSCIUSKO COUNTIES...

At 613 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Pierceton to near South Whitley to
Andrews. Movement was northeast at 55 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
Fort Wayne, New Haven, Auburn, Columbia City, Garrett, Tri-lakes,
Huntertown, Avilla, Waterloo, Churubusco, South Whitley, Grabill,
Pierceton, St. Joe, Aboite, Leo-cedarville, Swan, Roanoke, Etna and
Concord.

This includes the following highways...
 INTERSTATE 469 between MILE MARKERs 21 and 30.
 INTERSTATE 69 IN INDIANA between MILE MARKERs 299 and 336.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4083 8574 4097 8572 4120 8580 4149 8502
      4131 8487 4111 8490
TIME...MOT...LOC 2313Z 240DEG 49KT 4117 8569 4102 8559 4089 8561

MARSILI
Local storm report, Feb 28, 6:27 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
627 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 SE GOBLESVILLE        40.96N 85.47W
02/28/2017  U1.00 INCH       HUNTINGTON         IN   TRAINED SPOTTER

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 6:28 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
628 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             LARWILL                 41.18N 85.62W
02/28/2017  E0.50 INCH       WHITLEY            IN   PUBLIC

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 6:35 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
635 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             2 NW ROANOKE            40.99N 85.40W
02/28/2017  U1.00 INCH       HUNTINGTON         IN   TRAINED SPOTTER

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 6:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
642 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             LISBON                  41.42N 85.26W
02/28/2017  U1.00 INCH       NOBLE              IN   PUBLIC

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 6:45 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 SSW FORT WAYNE        41.03N 85.17W
02/28/2017  E0.50 INCH       ALLEN              IN   PUBLIC

            COVERING THE GROUND.

&&

NWS NORTHERN INDIANA
IRIS SYSTEM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 4:02 AM ESTSmall Craft AdvisoryIWX54 hr
Feb 28, 8:58 AM ESTRiver Flood WatchIWXStarke5 days
Feb 28, 5:24 PM ESTSpecial Weather StatementIWXCass36 min
Feb 28, 5:48 PM ESTSpecial Weather StatementIWXMiami, Wabash27 min
Feb 28, 6:13 PM ESTSpecial Weather StatementIWXAllen, DeKalb, Whitley47 min
Feb 28, 6:26 PM ESTSevere Thunderstorm WarningIWXDeKalb, Noble, Whitley34 min
Feb 28, 6:29 PM ESTSevere Thunderstorm WarningIWXAllen, Huntington, Whitley46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.